The Physician and Sportsmedicine
Menubar Home Journal Personal Health Resource Center CME Advertiser Services About Us

ECG Quiz Answer: Dizziness in a Cardiac Rehabilitation Patient

John D. Cantwell, MD; Linda Shrake, RN; Paul M. Murray, MD

THE PHYSICIAN AND SPORTSMEDICINE - VOL 25 - NO. 2 - FEBRUARY 97


Diagnosis

Return to case presentation.

[FIGURE 2]The patient's ECG shows prolongation of the QT interval and short runs of ventricular tachycardia, together known as torsades de pointes (the dance or twisting of the points) (1) (figure 2). This condition was almost certainly triggered by the sotalol and is a risk whenever using antiarrhythmic drugs, especially class IA and IC agents and some class III drugs such as sotalol.(2)

In torsades de pointes, the QRS complexes vary in amplitude and appear to twist around the isoelectric line. In the absence of QT interval prolongation, this twisting pattern is better classified as polymorphic ventricular tachycardia.

The sotalol was replaced by lidocaine hydrochloride, 75 mg given intravenously followed by a maintenance infusion of 2 mg/min. Class IB drugs like lidocaine shorten the QT interval and stabilize myocardial cell membranes. Magnesium sulfate, 2 g intravenously over 2 minutes, was also given to reverse mild hypomagnesemia. Pindolol, an oral beta blocker, was continued because of the patient's history of rapid ventricular response during atrial fibrillation. Temporary ventricular pacing, and other measures such as isoproterenol injections, were available, but not needed.

[FIGURE 3]Within 24 hours, the patient's ECG was stable (figure 3). Atrial fibrillation again developed within the next 48 hours, and she was eventually treated with propafenone hydrochloride, 150 mg every 8 hours. Propafenone was not effective, and she has since been given metoprolol, digoxin, and warfarin. She has subsequently experienced episodes of atrial fibrillation but has been able to continue her exercise program.

Discussion

Many antiarrhythmic agents carry about a 10% proarrhythmic risk. When using these drugs, ECG monitoring for ventricular ectopy or QT interval prolongation is advisable initially and when increasing the dose. Patients should be warned that they need to be taken promptly to the emergency room if they develop new dizziness, lightheadedness, or palpitations. Monitoring of serum electrolytes, especially potassium and magnesium, is also warranted.

Torsades de pointes can also occur when certain antihistamines (such as astemizole) are taken with erythromycin-like drugs or with oral antifungal agents. Phenothiazines, tricyclic and tetracyclic antidepressants, liquid protein diets, and conditions involving hypokalemia and hypomagnesemia have also been implicated.

References

  1. Ben-David J, Zipes DP: Torsades de pointes and proarrhythmia. Lancet 1993;341(8860):1578-1582
  2. MacNeil DJ, Davies RO, Deitchman D: Clinical safety profile of sotalol in the treatment of arrhythmias. Am J Cardiol 1993;72(4):44A-50A

Dr Cantwell and Ms Shrake direct the cardiac rehabilitation program at Georgia Baptist Medical Center. Dr Cantwell is also a member of the editorial board of The Physician and Sportsmedicine. Dr Murray is a cardiologist in Tifton, Georgia. Address correspondence to John D. Cantwell, MD, 340 Boulevard NE, Suite 200, Box 413, Atlanta, GA 30312.


RETURN TO FEBRUARY 1997 TABLE OF CONTENTS

HOME  |   JOURNAL  |   PERSONAL HEALTH  |   RESOURCE CENTER  |   CME  |   ADVERTISER SERVICES  |   ABOUT US  |   SEARCH


The McGraw-Hill Companies Gradient

Copyright (C) 1997. The McGraw-Hill Companies. All Rights Reserved
Privacy Policy.   Privacy Notice.